ALL
Health Information & Tools > Health A-Z >  Substance Use: Overdose Prevention
Facebook Tweet Email Share
Print the content on this page Decrease the font size of content Increase the font size of content

Main Content

Substance Use

Overdose Prevention

​​​​​​About Overdose

Overdose (OD) can happen when you take too much of a drug or a combination of drugs. ODs can look different, depending on the type of drug taken. Signs of an OD can include:

  • breathing very slowly or not at all
  • cold skin
  • the lips and nails turning blue
  • throwing up
  • sweating
  • feeling agitated or confused
  • having a seizure
  • chest pain or heart palpitations
  • passing out and can't wake up

Tips to Prevent an OD

  • Don’t ever use drugs alone. That way if there’s a problem, you can help each other.
  • Know your source and ask around. Make sure you know what you’re getting and how strong it is.
  • Do smaller amounts than normal (test shots). You can always do more, but you can’t do less.
  • If you haven’t used for a while (like after you’ve been in jail or detox), start using in small amounts. Many people OD when starting back again because their tolerance is low.
  • Be careful if you have liver problems or hepatitis. It’s harder for your body to get rid of drugs and it’s easier to OD.
  • Know the risks of mixing drugs. You're more likely to OD if you use more than one downer at a time or mix downers with alcohol.
  • Know that injecting or snorting drugs causes them to reach the brain much faster.
  • Don’t speedball (use opiates and cocaine together). You can have a delayed OD once the cocaine wears off.
  • Don’t use methadone that isn’t prescribed for you. A small dose of methadone can kill you if you don’t have enough tolerance or if you take it with other downers.

What should I do if somebody is OD’ing?

If someone is OD’ing, the person needs help. Without help the person might die. Even seconds can count.

  1. Call 9​11 if the person:
    • won’t wake up or can’t stay awake
    • isn’t breathing
    • has a seizure or has collapsed
    • has chest pain
  2. If the person isn’t breathing, help him or her. To do this:
    • make sure there is nothing in the person’s mouth
    • tilt the person’s head back
    • give the person one breath every five seconds
  3. If passed out, roll the person into the recovery position. This can help prevent other problems like choking on vomit or the tongue. To put someone in the recovery position:
    • raise the person’s closest arm above their head and get ready to roll the person toward you
    • gently roll the person’s entire body toward you—while you do this, protect the person's head
    • tilt the person’s head back to keep the airway open, then tuck the closest hand under the cheek to help keep the head tilted
    The recovery position doesn’t have to be perfect. It’s more important to keep the airway open so vomit can drain out and the person doesn’t choke.
  4. Stay with the person until help arrives. If you can’t stay, write down on a piece of paper what drugs were taken and leave it with the person. This will ensure the person gets the right help.

When somebody is OD’ing, is there anything I shouldn’t do?

When someone is OD’ing, don’t:

  • leave the person alone
  • put the person in a shower or cold bath
  • leave the person lying on his or her back
  • smack, hit, or hurt the person to try and wake him or her up
  • give the person other drugs unless they are to treat an OD (e.g., naloxone)
  • inject the person with salt water

If you do any of these things, it can put the person in more danger.

Read...Remember...React

When an OD happens, it can be easy to panic and forget what to do. Keep these tips handy, read them often, and tell your friends. Remembering them could save a life.​

For more information and to find an addiction services office near you, please call the 24-hour Help Line.

Current as of: June 12, 2015

Author: Addiction & Mental Health, Alberta Health Services